After taking 300 mg Gabapentin twice a day and 200 mg twice a day or a total 1,000 mg a day for two years plus Tylenol 3 TBS 2 four times a day for two years, I find that I have short term memory loss. For example I have trouble word finding and names etc. My question is can the memory loss be reversed by discontinuing these pills? I want to know as I am ready to have the recommended back surgery. Many thanks. I know that there is no guaranties but I can't find anything online.
Memory loss, minor memory impairment can happen to those who take gabapentin. In the package insert for the drug, it mentions that mild memory loss was a side effect that certain participants got, although it wasn't that common. About 2% of those in clinical trials had some form of cognitive impairment on the drug.
Seeing how gabapentin works, it is not terribly surprising that memory loss is a possible side effect. It is though that part of the mechanism of action of gabapentin contributes to some mild central nervous system depression. Not only can this cause slight memory loss, but it can also cause movement problems, slurred speech etc...
In terms of it being reversible upon discontinuation of therapy, the answer is typically yes. Cognitive impairment tends to subside after stopping the medication. Often though, it can take some time to lose the side effects of the medication and you typically have to taper off the drug as opposed to direct discontinuation.
It is often recommended to decrease by 25% of original dose weekly when you are discontinuing gabapentin after being on it for an extended amount of time. As with all tapers, you have to monitor yourself and the side effects you experience. If you are having withdrawal symptoms, you should taper down the medication more slowly. While there can be many different side effects associated with a gabapentin taper, the most common are anxiety, insomnia, nausea, pain and sweating.